Texas, 2025

Damaging Wind in Texas, July 10, 2025

July 10, 2025 · NWS AMA · 1 event in 1 county or zone

During the evening of July 10th, isolated storms produced significant downburst winds in the northwest Oklahoma Panhandle. As an upper level disturbance interacted with sufficient atmospheric wind and dry air, storms were able to produce strong winds potentially up to 80mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the evening of July 10th, isolated storms produced significant downburst winds in the northwest Oklahoma Panhandle. As an upper level disturbance interacted with sufficient atmospheric wind and dry air, storms were able to produce strong winds potentially up to 80mph. This resulted in significant damage in portions of Cimarron County. Later into the overnight hours, as storms were diminishing, there were some severe wind gusts related to a potential heat burst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 10, 11:40 AM CST, 6 hours 4 minutes earlier. Its key messages:

  • Issued at 1142 AM CDT Thu Jul 10 2025 Thunderstorms today, Friday, and Saturday have a low chance of becoming severe. Damaging winds and hail are the primary hazards. Increasing moisture will allow for heavy rainfall and flooding risk Friday through the weekend. Daily thunderstorm chances continue into next week.
Area forecast discussion, Jul 10, 11:40 AM CST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1240 PM CDT Thu Jul 10 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1142 AM CDT Thu Jul 10 2025

Thunderstorms today, Friday, and Saturday have a low chance of
becoming severe. Damaging winds and hail are the primary hazards.

Increasing moisture will allow for heavy rainfall and flooding
risk Friday through the weekend.

Daily thunderstorm chances continue into next week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1142 AM CDT Thu Jul 10 2025

A weather system is moving across the southern plains today
bringing mid level moisture across the panhandles. Daytime heating
and instability associated with this weather system is already
sparking high based rain showers. As the day progress further high
based rain showers and thunderstorms will have a moderate to high
chance of forming. These will most likely form a loose line of
storms that will transit slowly from the NW panhandles to the SE
panhandles. There is a deep sub cloud base dry layer which will
mitigate some of the rainfall from any rain shower or
thunderstorm. However this will make these storms far more
efficient wind producer with any of them able to produce downburst
wind. There is a low chance that a few of the storms will become
strong to severe with even stronger downburst winds and large
hail. As the loose line of rain showers and thunderstorms move
into the central panhandle during the evening the loss of heating
and the weakening of the weather system will cause them to
dissipate. During the overnight hours a low level jet has a high
chance of forming across the panhandles. This jet is very
significant as it will help shunt a large amount of low level gulf
moisture quickly in the southern plain including the panhandles.
This additional moisture will provide further fuel for Friday as
another small weather system moves into the panhandles. This
system will in turn cause rain showers and thunderstorms that move
NW to SE across the panhandles during the afternoon and evening.
The storms then have a moderate chance of persisting through the
overnight hours into Saturday morning. With the additional
moisture the amount and coverage of these storms will be higher
than today with the whole panhandles having a chance of seeing
precipitation. Even with the relatively small weather system
there is a low chance that a few storms become strong to severe
with large hail and damaging winds. The increased moisture will
bring a new threat in that these storms will be capable of
producing heavy rainfall that can lead to flooding. Just to
emphasize the significant nature of the moisture it will be
building to upwards of 1.5in PWAT. This puts it near the maximum
moisture that we typically see for this time of year. The increase
in moisture will also herald the return of more muggy weather
compared to our more typical dry heat. A silver lining with the
moisture increase is that the temperatures will be falling with
high in the 90s to 100s today dropping to the low to mid 90s for
Friday.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 1142 AM CDT Thu Jul 10 2025

The southern plains including the panhandles will have a high
chance of staying under a stagnant pattern of a high pressure to
the west and east of the region while a broad trough stay over the
region. This pattern will remain very favorable for pushing
increasingly copious amounts of Gulf moisture into the
panhandles. The broad trough along with daytime heating will
provide the instability needed for rain showers and thunderstorms
to form. So for each day there will be at least portions of the
panhandles that will have a moderate chance for rain showers and
thunderstorms. The moisture will remain extremely high with PWAT
increasing further with at least a low-moderate chance that
1.5-1.8in PWAT move into the panhandles. This moisture is darn
near or exceeding the maximum we see in the panhandles for any of
these mid July days. Indeed if we are on the higher end of the
range this moisture would be some of the highest ever seen in the
panhandles. With such high moisture heavy rainfall may occur with
any rain showers or thunderstorm that form in the panhandles. The
threat of heavy rain will then persist for so long as this high
moisture remains across the panhandles. The silver lining will
remain through the weekend into next week as the moisture leads to
cooler temperatures even if it will lead to muggy days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1142 AM CDT Thu Jul 10 2025

A weather system will produce high based rain showers and
thunderstorms in the panhandles this afternoon through to the
evening. There is a low chance that these will impact the
terminals during this time. A few of the storms have a low chance
of becoming strong to severe producing strong downburst winds.
Conditions are most likely to remain VFR even with the passage of
a thunderstorm. If conditions did lower from thunderstorms it is
most likely to MVFR. Otherwise ambient winds will be gusty from
the south during the daytime hours becoming weak for the
overnight. There is a very low chance that further rain showers or
thunderstorms develop during the overnight hours, this will not be
reflected in any TAF. Active weather continues on Friday as more
rain showers or thunderstorms are expected for that day.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...98
Hazardous weather outlook, Jul 10, 11:43 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1243 PM CDT Thu Jul 10 2025

OKZ001>003-TXZ001>020-317-110545-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1243 PM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Rain showers and thunderstorms continue across parts of the
combined Panhandles now to this evening into the overnight. There
is a low potential for these storms to become strong to severe in
the northwest Panhandles this evening. Damaging winds and hail
are the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Daily thunderstorms chances for the next 7 days promote flooding
concerns. A low end severe thunderstorm risk may continue as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 2:23 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
323 PM CDT Thu Jul 10 2025

OKZ002-102100-
Texas OK-
323 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TEXAS COUNTY
THROUGH 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Eva, or 12 miles southeast of Elkhart, moving east
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 10145 3667 10162 3686 10198 3699 10187
TIME...MOT...LOC 2023Z 291DEG 25KT 3686 10175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, Jul 10, 2:33 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
333 PM CDT Thu Jul 10 2025

OKZ001-TXZ001-102100-
Cimarron OK-Dallam TX-
333 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES THROUGH 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Texline, or 8 miles east of Clayton, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texline and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10304 3650 10300 3659 10300 3664 10274
      3627 10283 3636 10304
TIME...MOT...LOC 2033Z 275DEG 25KT 3648 10302

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, Jul 10, 4:42 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
542 PM CDT Thu Jul 10 2025

OKZ001-102315-
Cimarron OK-
542 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CIMARRON COUNTY
THROUGH 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Wheeless, or 18 miles northeast of Clayton, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Mesa Park and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3678 10300 3692 10288 3672 10264 3654 10300
TIME...MOT...LOC 2242Z 230DEG 27KT 3667 10299

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, Jul 10, 4:55 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT Thu Jul 10 2025

OKZ001-TXZ001-102315-
Cimarron OK-Dallam TX-
555 PM CDT Thu Jul 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES THROUGH 615 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Felt, or 19 miles east of Clayton, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3644 10290 3654 10300 3672 10264 3658 10248
TIME...MOT...LOC 2255Z 230DEG 27KT 3655 10285

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DGW
Local storm report, Jul 10, 5:36 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
636 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Gst     11 NE Eva               36.92N 101.78W
07/10/2025  M67 MPH          Texas              OK   Mesonet

            The first severe gust occurred at 3:35 PM
            and the final gust occurred at 3:45 PM. The
            peak was 67 mph.

&&

CR

The radar

The Amarillo radar (KAMA), 118 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
July 10, 5:44 PM CST
Where
Hartley County, 8.27 mi SW of (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.950, -102.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286302.